Texas, 2018

Wildfire in Texas, August 1 to 3, 2018

August 1 to 3, 2018 · NWS EWX · 1 event in 1 county or zone

The Park Road Wildfire burned 557 acres in Burnet County. The fire started on July 29th and was contained on August 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Park Road Wildfire burned 557 acres in Burnet County. The fire started on July 29th and was contained on August 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1234 AM CDT Wed Aug 1 2018

.AVIATION...
VFR skies will prevail overnight through Wednesday night. Variable
winds will become mainly N to NE at 5 to 10 KTs during the day on
Wednesday.

&&

.PREV DISCUSSION... /ISSUED 820 PM CDT Tue Jul 31 2018/

UPDATE...
Scattered to numerous showers and thunderstorms have developed this
evening in the San Antonio metro area due to some enhanced lift from
outflow boundaries across the region and have managed to tap into the
available instability in the atmosphere. These storms will continue
to progress southward across southern Bexar into Wilson and Atascosa
Counties. These should begin to dissipate after sunset. Brief heavy
downpours, frequent cloud to ground lightning, and some gusty winds
will be possible with these storms. Grids have been updated to show
an increase in PoPs and these enhanced PoPs have been extended out
to 3z (10 pm local time). Otherwise, the forecast for tonight is
mostly on track as storms should indeed come to an end with the loss
of daytime heating and decrease in instability in the hours
following sunset. Temperatures across portions of the Hill Country
should drop into the mid to upper 60s overnight as cooler and drier
air filters in behind the passing cold front from earlier today.
Elsewhere, low temps will range from 70 to 75 as clouds should
continue to clear from north to south overnight.

PREV DISCUSSION... /ISSUED 254 PM CDT Tue Jul 31 2018/

SHORT TERM (Tonight through Wednesday Night)...
The front has made it through the area with everyone seeing north
winds this afternoon. While some gusts are possible to 15 to 20 mph
winds will generally be around 10 to 15 mph. Skies should continue to
gradually clear through the late afternoon and evening hours as drier
air tries to make it down into Central Texas. Any precipitation
through the afternoon and evening hours will be scattered across the
Rio Grande Plains and areas east of Interstate 35. As of 2:30 parts
of Lavaca County are seeing a few isolated thunderstorms with some
showers ongoing across Lee County.

By late tonight rain chances should end across South Central Texas
and skies will continue to clear leading to a partly cloudy to mostly
clear night with temperatures dropping into the mid 60s across the
Hill Country with low to mid-70s elsewhere. Lows for tonight and
Wednesday night will be near seasonal normals and fairly nice.

Other than a few seasonable nights this front will do little to cool
temperatures as highs on Wednesday will return to running a few
degrees above normal under sunny skies. Dewpoints for Wednesday will
remain in the 50s with the north and northeast wind maintaining some
drier air which will keep heat index values down.

LONG TERM (Thursday through Tuesday)...
High pressure will slide back east beginning Wednesday into Thursday.
The GFS and NAM show an upper level disturbance rotating around the
ridge late on Thursday and into Friday. While the NAM brings shows
some precipitation across the Edwards Plateau the GFS keeps the
precipitation across far west Texas. The ECMWF does not show this
feature and builds the ridge farther east for Thursday and Friday.
Will lean towards the ECMWF and keep the forecast dry into the
weekend across South Central Texas. By Friday afternoon southerly
flow at the surface returns allowing for moisture to begin to
increase across the area. This is further aided by an inverted trough
or weakness in the ridge that develops across South Texas into the
weekend. This will switch winds in the mid-levels around to the
southeast as well. This inverted trough and southerly flow will allow
for enhanced sea breeze for Saturday into the weekend. This means
that the best chances for rain will remain along the Coastal Plains
but a few isolated showers or thunderstorms could make it up towards
the I-35 corridor each afternoon through the weekend. Any weekend
plans should not be a washout by any means due to the isolated nature
of this activity. The ridge looks to flatten across the four corners
region on Monday before strengthening again into the middle of next
week. Due to the increased moisture beginning on Friday high
temperatures each afternoon should remain closer to normal in the
upper 90s rather than topping the century mark. While these rain
chances from the sea breeze next week are only slight chance and
chance, and do not guarantee rain on everyone by any means, we will
certainly take any and all rain chances that we can get at this point
in the summer!

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  97  73  97  73 /   0   0   0   0   0
Austin Bergstrom Intl Airport  69  97  71  97  72 /   0   0   0   0   0
New Braunfels Muni Airport     70  97  71  97  72 /   0   0   0   0   0
Burnet Muni Airport            70  96  71  96  72 /   0   0   0   0   0
Del Rio Intl Airport           76 101  77 100  76 /   0  10  10   0   0
Georgetown Muni Airport        70  96  72  97  72 /   0  -    0   0   0
Hondo Muni Airport             70 100  71  99  72 /   0   0   0   0   0
San Marcos Muni Airport        70  97  72  97  72 /   0   0   0   0   0
La Grange - Fayette Regional   71  97  72  97  72 /   0   0   0  10  -
San Antonio Intl Airport       72  97  74  97  74 /   0   0   0   0   0
Stinson Muni Airport           72  98  74  98  74 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...Oaks
Hazardous weather outlook, Jul 31, 4:04 AM CST, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
504 AM CDT Tue Jul 31 2018

TXZ171>173-183>194-202>209-217>225-228-011015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
504 AM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 31, 7:32 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
832 PM CDT TUE JUL 31 2018

TXZ204-205-219-220-010215-
Frio TX-Bexar TX-Atascosa TX-Medina TX-
832 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA...
NORTHEASTERN FRIO...NORTHWESTERN ATASCOSA AND SOUTHWESTERN BEXAR
COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Elmendorf to Natalia.
Movement was south southwest at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pleasanton, Devine, Jourdanton, Poteet, Lytle, Somerset, Elmendorf,
Natalia, Lacoste, Moore, Noonan, Pearson, Leming, Schattel, Bigfoot,
Sandy Oaks, Von Ormy, Iuka, Losoya and Kyote.

LAT...LON 2895 9906 2932 9888 2925 9834 2917 9836
      2911 9841 2908 9838 2887 9843
TIME...MOT...LOC 0131Z 017DEG 23KT 2919 9845 2921 9886

YB/BW
Local storm report, Jul 31, 7:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
838 PM CDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 NW LYTLE              29.24N 98.81W
07/31/2018  E0.50 INCH       MEDINA             TX   PUBLIC

            PUBLIC REPORTS .5 INCH HAIL IN LYTLE VIA
            SOCIAL MEDIA.

&&

YB
Special weather statement, Jul 31, 8:14 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
914 PM CDT TUE JUL 31 2018

TXZ220-010300-
Atascosa TX-
914 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATASCOSA COUNTY
UNTIL 1000 PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving south at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Jourdanton, Christine, Campbellton, Coughran and McCoy.

LAT...LON 2864 9834 2864 9859 2902 9858 2904 9833
      2901 9831 2870 9821 2861 9833
TIME...MOT...LOC 0214Z 352DEG 33KT 2893 9844

BMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Burnet

When
August 1, 12:00 AM CST to August 3, 6:18 PM CST
Where
Burnet forecast zone
Reported by
Fire Department/Rescue
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

The Park Road Wildfire burned 557 acres in Burnet County. The fire started on July 29th and was contained on August 3rd.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780565.